Citation: Govinda. "Addiction & Withdrawal: An Experience with Venlafaxine & Olanzipine (exp25283)". Erowid.org. Jul 15, 2003. erowid.org/exp/25283
The way I came to be on the SSNRI drug effexor xr is similar to many of the people who's experiences I've read on this site. I went to a shrink for the first time in the fall of 2002, with symptoms of depression. I was put on the initial dose of 37.5 mg a day. At this stage I felt little change other than cottonmouth and a subtle change in my sleeping patterns. I felt somewhat better after a few days, my depression was relieved to some extent. At this point, another side effect came onto the scene, frequent yawning. I know that sounds very strange, but it is listed as a side effect, and I most certainly noticed it. I would just inhale very deeply or yawn very often in this period. This was accompanied by a seemingly ever-increasing problem with cottonmouth. As the months went on, both of the aforementioned side effects decreased in frequency and severity... but my dose increased. The most I was ever on daily was 150-225 mg.
After being on that dosage steadily for a few weeks, I had a major panic attack one night. I went wandering off outside with a knife crying and tried to kill myself. This obviously got everyone's attention, but when I went back to my psychiatrist, the response was of course to up the dosage and include another, zyprexa. The zyprexa would basically just knock me out entirely when I first started taking it. Since this interfered heavily with my way of life, I basically decided not to take it. Unbeknownst to my parents and others, I stopped taking the zyprexa and decreased my dosage of Effexor. The anxiety I had been feeling decreased noticibly with these dosage changes, but let me tell you, effexor is effectively a very addictive drug. I would say physically addictive. When I stopped taking the shit altogether, I would feel dizzy and somewhat disconnected from my body. I sometimes felt nauseated, and was in strange detached mind states. This made it hard for me to simply drop the stuff immediately.
I worked the dosage down slowly, finally telling my psychiatrist the dosage I was going by daily, and adding that I would not take any more. I have now effectively stopped using the stuff, and am taking a 37.5 mg pill when withdraw symptoms occur. This is very rarely now, maybe every week and a half. I may have taken my last pill. If anyone is debating using this stuff, PLEASE be aware that it is by no means harmless. It may help you, but it certainly has the propensity to harm you, just like any drug. The shit is most certainly addictive in my case, and the cases of many others whom I have read. I also want to add that I have noted a lowered tolerance to alcohol and marijuana. There could certainly be other drugs with which effexor interacts this way. This was my first experience with being prescribed antidepressants, and it has nearly turned me off to ever being on them again. I recognize that they can help people in certain situations, but in my case, they merely multiplied the problems. Use discretion.
COPYRIGHTS: All reports are copyright Erowid and you agree not to download or analyze the report data without contacting Erowid Center and receiving permission first.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.